A van Leer-type numerical scheme for the model of a general fluid in a nozzle with variable cross section is presented. The model is nonconservative, making it hard for standard numerical schemes. Exact solutions of local Riemann problems are incorporated in the construction of this scheme. The scheme can work well in regions of resonance, where multiple waves are colliding. Numerical tests are conducted, where we compare the errors and orders of accuracy for approximating exact solutions between this scheme and a Godunov-type scheme. Results from numerical tests show that this van Leer-type scheme has a much better accuracy than the Godunov-type scheme.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Ambroso, A., Chalons, C., Coquel, F., Galié, T.: Relaxation and numerical approximation of a two-fluid two-pressure diphasic model. Math. Mod. Numer. Anal. 43, 1063–1097 (2009)
Ambroso, A., Chalons, C., Raviart, P. -A.: A Godunov-type method for the seven-equation model of compressible two-phase flow. Comput. Fluids 54, 67–91 (2012)
Audusse, E., Bouchut, F., Bristeau, M. -O., Klein, R., Perthame, B.: A fast and stable well-balanced scheme with hydrostatic reconstruction for shallow water flows. SIAM J. Sci. Comput. 25, 2050–2065 (2004)
Ben-Artzi, M., Falcovitz, J.: Generalized Riemann Problems: from the Scalar Equation to Multidimensional Fluid Dynamics Recent Advances in Computational Sciences, vol. 1–49. World Sci. Publ., Hackensack (2008)
Bermúdez, A., López, X. L., Vázquez-Cendón, M. E.: Numerical solution of non-isothermal non-adiabatic flow of real gases in pipelines. J. Comput. Phys. 323, 126–148 (2016)
Bernetti, R., Titarev, V. A., Toro, E. F.: Exact solution of the Riemann problem for the shallow water equations with discontinuous bottom geometry. J. Comput. Phys. 227, 3212–3243 (2008)
Bouchut, F.: Nonlinear Stability of Finite Volume Methods for Hyperbolic Conservation Laws, and Well-Balanced Schemes for Sources. Frontiers in Mathematics Series, Birkhäuser (2004)
Botchorishvili, R., Perthame, B., Vasseur, A.: Equilibrium schemes for scalar conservation laws with stiff sources. Math. Comput. 72, 131–157 (2003)
Botchorishvili, R., Pironneau, O.: Finite volume schemes with equilibrium type discretization of source terms for scalar conservation laws. J. Comput. Phys. 187, 391–427 (2003)
Castro, C. E., Toro, E. F.: A Riemann solver and upwind methods for a two-phase flow model in non-conservative form. Internat. J. Numer. Methods Fluids 50, 275–307 (2006)
Cuong, D. H., Thanh, M. D.: A Godunov-type scheme for the isentropic model of a fluid flow in a nozzle with variable cross-section. Appl. Math. Comput. 256, 602–629 (2015)
Cuong, D. H., Thanh, M. D.: Building a Godunov-type numerical scheme for a model of two-phase flows. Comput. Fluids 148, 69–81 (2017)
Cuong, D.H., Thanh, M.D.: A well-balanced van Leer-type numerical scheme for shallow water equations with variable topography. Adv. Comput. Math. https://doi.org/10.1007/s10444-017-9521-4
Cuong, D. H., Thanh, M. D.: Constructing a Godunov-type scheme for the model of a general fluid flow in a nozzle with variable cross-section. Appl. Math. Comput. 305, 136–160 (2017)
Cuong, D. H., Thanh, M. D.: A high-resolution van Leer-type scheme for a model of fluid flows in a nozzle with variable cross-section. J. Korean Math. Soc. 54(1), 141–175 (2017)
Dal Maso, G., LeFloch, P. G., Murat, F.: Definition and weak stability of nonconservative products. J. Math. Pures Appl. 74, 483–548 (1995)
Godlewski, E., Raviart, P. A.: Numerical Approximation of Hyperbolic Systems of Conservation Laws. Springer, New York (1996)
Hou, T. Y., LeFloch, P. G.: Why nonconservative schemes converge to wrong solutions. Error Anal. Math. Comput. 62, 497–530 (1994)
Isaacson, E., Temple, B.: Nonlinear resonance in systems of conservation laws. SIAM J. Appl. Math. 52, 1260–1278 (1992)
Isaacson, E., Temple, B.: Convergence of the 22 Godunov method for a general resonant nonlinear balance law. SIAM J. Appl. Math. 55, 625–640 (1995)
Kröner, D., Thanh, M. D.: Numerical solutions to compressible flows in a nozzle with variable cross-section. SIAM J. Numer. Anal. 43, 796–824 (2005)
Kröner, D., LeFloch, P. G., Thanh, M. D.: The minimum entropy principle for fluid flows in a nozzle with discntinuous crosssection. Math. Mod. Numer. Anal. 42, 425–442 (2008)
LeFloch, P. G.: Shock waves for nonlinear hyperbolic systems in nonconservative form. Institute Math. Appl., Minneapolis. Preprint 593 (1989)
LeFloch, P. G., Thanh, M. D.: The Riemann problem for fluid flows in a nozzle with discontinuous cross-section. Comm. Math. Sci. 1, 763–797 (2003)
LeFloch, P. G., Thanh, M. D.: The Riemann problem for shallow water equations with discontinuous topography. Comm. Math. Sci. 5, 865–885 (2007)
LeFloch, P. G., Thanh, M. D.: A Godunov-type method for the shallow water equations with variable topography in the resonant regime. J. Comput. Phys. 230, 7631–7660 (2011)
Marchesin, D., Paes-Leme, P. J.: A Riemann problem in gas dynamics with bifurcation. Hyperbolic partial differential equations III. Comput. Math. Appl. (Part A) 12, 433–455 (1986)
Rosatti, G., Begnudelli, L.: The Riemann Problem for the one-dimensional, free-surface shallow water equations with a bed step: theoretical analysis and numerical simulations. J. Comput. Phys. 229, 760–787 (2010)
Schwendeman, D. W., Wahle, C. W., Kapila, A. K.: The Riemann problem and a high-resolution Godunov method for a model of compressible two-phase flow. J. Comput. Phys. 212, 490–526 (2006)
Saurel, R., Abgrall, R.: A multi-phase Godunov method for compressible multifluid and multiphase flows. J. Comput. Phys. 150, 425–467 (1999)
Tian, B., Toro, E. F., Castro, C. E.: A path-conservative method for a five-equation model of two-phase flow with an HLLC-type Riemann solver. Comput. Fluids 46, 122–132 (2011)
Thanh, M. D.: The Riemann problem for a non-isentropic fluid in a nozzle with discontinuous cross-sectional area. SIAM J. Appl. Math. 69, 1501–1519 (2009)
Thanh, M. D.: A phase decomposition approach and the Riemann problem for a model of two-phase flows. J. Math. Anal. Appl. 418, 569–594 (2014)
Thanh, M. D., Cuong, D. H.: Existence of solutions to the Riemann problem for a model of two-phase flows. Elect. J. Diff. Eqs. 2015(32), 1–18 (2015)
The authors are thankful to the referee for his/her very constructive comments and fruitful discussions.
This research is funded by the Vietnam National Foundation for Science and Technology Development (NAFOSTED) under grant number 101.02-2016.15.
About this article
Cite this article
Thanh, M.D., Cuong, D.H. A van Leer-Type Numerical Scheme for the Model of a General Fluid Flow in a Nozzle with Variable Cross Section. Acta Math Vietnam 43, 503–547 (2018). https://doi.org/10.1007/s40306-017-0242-z
- Numerical approximation
- van Leer-type scheme
- Riemann solver
Mathematics Subject Classification (2010)